Alert archive / New York / Tornado Warnings in 2020
Tornado Warning 18, NWS Albany, NY
NWS Albany, NY issued this tornado warning at Aug 29, 2020, 5:31 PM EDT for Rensselaer County, Saratoga County, Washington County, New York. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2020, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 29, 2020, 6:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Rensselaer County, NY, Saratoga County, NY, Washington County, NY
The radar
The Albany radar (KENX), 63 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:42 PM EDT | TORNADO | 1 Nnw Schaghticoke, NY | LIKELY TORNADO DAMAGE NEAR SCHAGHTICOKE. A HOUSE LOST ITS ROOF AND GARAGE ON VERBECK AVENUE. NUMEROUS POLES AND WIRES DOWN NEAR ROUTE 40 AND ROUTE 67 INTERSECTION. STRUCTURAL DAMAGE TO HOOSIC VALLEY JUNIOR SENIOR HIGH SCHOOL. |
| Aug 29, 5:55 PM EDT | HAIL 0.75 | Buskirk, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:59 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WFUS51 KALY 292131
TORALY
NYC083-091-115-292200-
/O.NEW.KALY.TO.W.0018.200829T2131Z-200829T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
531 PM EDT Sat Aug 29 2020
The National Weather Service in Albany has issued a
* Tornado Warning for...
Southeastern Saratoga County in east central New York...
Southern Washington County in east central New York...
Northern Rensselaer County in east central New York...
* Until 600 PM EDT.
* At 531 PM EDT, a confirmed tornado was located near Mechanicville,
moving east at 40 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Cambridge around 550 PM EDT.
Hoosick Falls around 555 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Schaghticoke Hill, Center White Creek, Hoosick Junction, Petersburg
Junction, Johnsonville, Willow Glen, Coons, Wayville, Schaghticoke
and North Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4284 7328 4283 7329 4281 7329 4285 7378
4303 7376 4305 7327
TIME...MOT...LOC 2131Z 276DEG 33KT 4294 7364
TORNADO...OBSERVED
HAIL...1.00IN
$$
TAWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at Aug 29, 5:18 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 29, 5:18 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 518 PM EDT Sat Aug 29 2020 .SYNOPSIS... Scattered showers and thunderstorms into the early evening ahead of an approaching cold front. Cooler and drier air will be ushered in with its passage for Sunday and Monday. Chances for showers return for Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Severe Thunderstorm Watch #469 pm remain is in effect until 9 pm for all but Ulster, Dutchess and Litchfield counties. Area is in the warm sector with CAPE values of up to 1000 J/KG and effective bulk shear of 35 to 45 knots. Mid-level lapse rate less than 6 C/KM, however low-level winds are locally backed to southeasterly across the greater Capital District which will continue to support rotating storms. The environment will continue to support the potential for organized storms into early this evening. Storms north of I-90 have been rotating. Did get a report 1.5 inch hail and snapped tree in Galway Saratoga County. The threat for storms will diminish with the passage of the cold front early this evening with just some lingering showers expected especially across the Adirondacks as secondary cold front approaches. A cooler and drier air will be ushered in on westerly winds with temperatures and dew points expected to drop into the 50s. With drier and winds tonight fog will not be an issue. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Cooler and drier to close out the weekend and start the new work week. A secondary front will sweep through Sunday associated with the upper trough axis. There should be a brief lake effect response with some showers possible into the western Mohawk Valley early in the morning. Otherwise increasing sunshine especially in the afternoon. Looking at highs in the 70s below 1000 feet and in the 60s above that with any 50s limted to higher terrain of the southern Adirondacks and southern Greens. Higher pressure builds in Sunday afternoon and shifts eastward across the region shifting off the coast Monday afternoon. Monday will not be a cool with a return flow developing about the departing high. Highs in the 70s below 1500 feet and in the 60s above that. Clouds will be in the increase Monday night into Tuesday as low pressure develops along/off the mid-Atlantic coast. This system will bring chances for showers to the area Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The extended forecast period figures to be quite unsettled with day- to-day chances for showers and/or thunderstorms. Given that the forecast area will be positioned on the eastern flank of a large upper trough/cyclonic flow stationed over central Canada into the north-central U.S., the weather pattern during the extended will be driven by an active southwest flow aloft regime that will serve as a conduit for a series of shortwaves/mid-upper level perturbations and associated storm systems. Additionally, attendant warm advection/moisture transport (isentropic lifting) will be in play given the large scale setup as well as potential influences from frontal structures. That said, there remains a bit of uncertainty during this period regarding the timing, spatial extent of precipitation into our FA, amongst other details. We start off the period Tuesday night into Wednesday dry. A shortwave/associated storm system will dive into the northern Rockies Monday night into Tuesday before ejecting out of the southern Rockies into the southern Plains during the day on Tuesday. This feature associated with the southern stream will then interact with a longwave trough and associated surface cold front over the north-central U.S. Attendant moisture return and warm advection ahead of these two features will support the development of showers and thunderstorms. That said, rain/thunderstorm chances will steadily be on the rise through the day on Wednesday. Again there remains uncertainty amongst forecast models in the timing of precipitation and the fropa. The GFS is the fastest of the solutions introducing rain/thunderstorms into the region as early as Wednesday afternoon/evening. The EC/CMC guidances are slower, more conservative with introducing precip over the FA as well as pushing the cold front across our area. In fact, both solutions signal stalling of the cold front just to our west on Wednesday. The EC/CMC solutions introduce showers over our area overnight Wednesday into Thursday. That said, have taken blended approach and included 30% PoPs second half of Wednesday into Thursday. Another shortwave/surface storm system associated with the northern stream quickly tracks on the heels of the first storm system along the U.S.-Canadian border, while additional mid to upper level impulse associated with the southern stream along with continued warm advection/moisture returns track towards our FA. Rain and thunderstorms on Thursday look to develop over the afternoon/evening hours or hours of prime differential heating. Have 40% chance PoPs for Thursday afternoon/evening into Friday. Friday and Saturday looks cooler with reduced humidity levels under partly cloudy skies following the fropa. That said, can't completely rule out the chance for some diurnal, orographic-enhanced showers to develop in the afternoon hours (especially on Friday) with upper troughing just to our north and mid-upper impulses moving over the region. Temperature anomalies for the balance of this period look to run normal to warmer than normal with a downtrend to near normal and maybe even cooler than normal levels by the end of the period. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... after being socked in MVFR-LIFR cigs and vsbys this morning, we're finally beginning to see the clouds break. As of 1:30 pm EDT, visible satellite imagery shows a pocket of clearing right over the Capital District with more extensive clearing taking place to our west. Cloud heights of strato-cu variety will continue in the near term will improve slightly and hold between MVFR-VFR levels with coverage between SCT-BKN holding. As far as timing of showers and thunderstorms, the expectation is between 18z-01z across the TAF sites. Showers and storms should come to an end tonight from northwest to southeast after 02z/Sun. Any shower or thunderstorm will have the potential to bring cigs/vsbys down to MVFR/IFR levels. Once the line of showers and storms pass this evening, cigs are expected to return to VFR levels. Winds will remain a factor throughout the 18z TAF period. As a result, fog will not be an issue tonight. Southwest winds will continue this afternoon 10-15 kts at KALB/KPSF/KPOU and 5-10 kts at KGFL. Winds could occasionally gust up to 20 kts at KALB/KPSF/KPOU. Winds will shift out of the west tonight 5-15 kts before shifting out of the northwest on Sunday 10- 15 kts. On Sunday, winds could gusts up to 20 kts. Outlook... Sunday Night: No Operational Impact. Patchy FG. Monday: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Cooler and drier air will be ushered in with the passage of a couple of cold fronts. Minimum relative humidity values are forecast to be in the 40s both Sunday and Monday afternoons. Northwesterly winds will gust in the 20s Sunday with winds diminishing Sunday night and light winds Monday. && .HYDROLOGY... Very heavy rain with storms into this evening as we have high PWATS across the area. Some flooding of poor draining and low lying areas may occur with isolated flash flooding possible. The rainfall won't be heavy enough to cause any issues on the larger rivers, but small streams and creeks could see brief, sharp rises. Dry weather is then expected for Sunday into Monday which will allow for river and stream flows to recede. Unsettled weather expected late in the week as a series of fronts approach and move across the region. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...Evbuoma AVIATION...Evbuoma FIRE WEATHER...IAA HYDROLOGY...IAA
Hazardous weather outlook, Aug 29, 3:19 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 319 PM EDT Sat Aug 29 2020 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 301100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 319 PM EDT Sat Aug 29 2020 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the greater Capital District, southern Adirondacks, Mohawk Valley, Schoharie Valley, east central Catskills, Lake George Saratoga Region, northern and central Taconics, Berkshires and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service while following local, state and CDC guidelines. CTZ001-013-NYZ063>066-301100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 319 PM EDT Sat Aug 29 2020 This Hazardous Weather Outlook is for Ulster, Dutchess and Litchfield counties. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorm into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 29, 3:44 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albany NY
344 PM EDT Sat Aug 29 2020
NYZ039-082-292015-
Southern Fulton-Northern Fulton-
344 PM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON COUNTY...
At 344 PM EDT, a strong thunderstorm was located over Caroga Lake
Public Campground, or 9 miles northwest of Gloversville, moving east
at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gloversville, Broadalbin, Northville, Mayfield, Caroga Lake,
Cranberry Creek, Caroga Lake Public Campground, Northampton Beach
Public Campground, Bleecker, Meco, Fairchilds Corners, Fish House,
Munsonville, Sweets Crossing, Benedict, Steele Corners, Pinnacle,
Rockwood, Broadalbin Junction and Carpenters Corners.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4324 7436 4324 7432 4322 7432 4322 7422
4325 7422 4325 7414 4306 7411 4304 7454
4316 7460
TIME...MOT...LOC 1944Z 252DEG 25KT 4310 7451
TAWSpecial weather statement, Aug 29, 4:00 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albany NY
400 PM EDT Sat Aug 29 2020
NYZ038>040-292030-
Southern Fulton-Southern Herkimer-Montgomery-
400 PM EDT Sat Aug 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER AND
NORTHWESTERN MONTGOMERY COUNTIES...
At 400 PM EDT, a strong thunderstorm was located over West Winfield,
or 10 miles southwest of Ilion, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Little Falls, Mohawk, West Winfield, Jordanville, Cedarville,
Elizabethtown, Warren, Ingham Mills, Spinnerville, Cedar Lake, South
Columbia, South Ilion, Mindenville, Davys Corners, Chepachet, Ripple
Corners, Columbia Center, Ingham Mills Station, Dennison Corners and
McCoon Crossing.
This includes Interstate 90 near exit 29A.
Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4288 7520 4296 7521 4308 7473 4283 7465
4290 7488 4284 7489 4282 7491 4291 7510
4286 7514 4286 7521
TIME...MOT...LOC 2000Z 257DEG 29KT 4288 7515
TAWLocal storm report, Aug 29, 4:40 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 3 NNW GALWAY 43.05N 74.06W
08/29/2020 M1.50 INCH SARATOGA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2002901
DBTLocal storm report, Aug 29, 4:52 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 2 E GALWAY 43.02N 73.99W
08/29/2020 SARATOGA NY TRAINED SPOTTER
ONE FOOT DIAMETER TREE SNAPPED AT JOCKEY STREET AND
GALWAY ROAD
&&
EVENT NUMBER ALY2002902
DBTLocal storm report, Aug 29, 4:59 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
459 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 1 N BROADALBIN 43.07N 74.20W
08/29/2020 M1.50 INCH FULTON NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2002903
DBTLocal storm report, Aug 29, 5:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 3 SE LAKE DESOLATION 43.10N 73.94W
08/29/2020 SARATOGA NY FIRE DEPT/RESCUE
WIRES DOWN ON BOYHAVEN ROAD
&&
EVENT NUMBER ALY2002904
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:25 PM EDT | Special Weather Statement | ALY | Schenectady | 50 min |
| Aug 29, 2:23 PM EDT | Special Weather Statement | ALY | Saratoga | 52 min |
| Aug 29, 2:34 PM EDT | Special Weather Statement | ALY | Fulton | 41 min |
| Aug 29, 2:42 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 63 min |
| Aug 29, 3:44 PM EDT | Special Weather Statement | ALY | Fulton | 31 min |
| Aug 29, 3:51 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Saratoga | 54 min |
| Aug 29, 4:00 PM EDT | Special Weather Statement | ALY | Otsego | 30 min |
| Aug 29, 4:17 PM EDT | Tornado Warning | ALY | Fulton, Saratoga | 43 min |
| Aug 29, 4:54 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Warren, Washington | 45 min |
| Aug 29, 5:11 PM EDT | Tornado Warning | ALY | Saratoga, Washington | 34 min |
| Aug 29, 5:34 PM EDT | Special Weather Statement | ALY | Hamilton | 26 min |
| Aug 29, 6:00 PM EDT | Tornado Warning | ALY | Rensselaer | 45 min |
| Aug 29, 6:12 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 52 min |
| Aug 29, 6:19 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schenectady, Schoharie | 56 min |
| Aug 29, 6:27 PM EDT | Tornado Warning | ALY | Rensselaer | 33 min |
| Aug 29, 6:32 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 58 min |
| Aug 29, 6:34 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 31 min |
| Aug 29, 6:48 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Saratoga, Schenectady | 57 min |
| Aug 29, 7:01 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie, Ulster | 44 min |
| Aug 29, 7:13 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 47 min |
| Aug 29, 7:40 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer, Washington | 65 min |
| Aug 29, 7:57 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 63 min |
Nearby
Tornado Warnings in New York, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.